I have had bronchitis and was prescribed prednisone. Have taken 2 days of 40 mgs. Have been prescribed 40 mgm x 3 days, 30 for 3 days, 20 for 3 days then 10 for 3 days. I want to just stop now, can I.
Why do you want to stop your Prednisone? If you have had a severe allergic reaction, you should stop the Prednisone. If not, I'd follow your doctor's recommendations. There is a reason your doctor gave you the prescription. Twelve days is a pretty long taper so your doctor really must feel you need to have more intense treatment. I get scripts for everything from 5-14 days typically with an occasional 21 day one.
As always, you need to follow your doctor's recommendations. However, I was given a short, 3 day dose of 40mg of Prednisone, once a day. So yes, it is possible to stop that small of a dose without weaning. *But don't do it unless your doctor tells you to!!!* There is obviously a reason why he wants you on it for as long as he prescribed. Just because you think you are better, doesn't mean to stop taking it. I stopped it with no weaning, under my doctor's direction. It was such a small dose, for such a short term that I didn't need to wean off. I'm just having some problems with my blood sugar, but that is normal when you take Prednisone at all, any time. And again, I have called my doctor and he is advising me on what to do.
Although Prednisone works and helps soooooooo many conditions, it can also be a horrible medication with awful side effects, especially if you don't wean off of it properly. Around this time, 2008 my Asthma was really bad and I also had Pneumonia. My Pulmonary and Primary Care drs both followed me extremely closely, and we thought we were doing everything correctly. I was given 40mg for about a week, eventually tapering off of it like you described. Even though I was weaned off, it wasn't done slowly enough for my body to cope. When I eventually stopped taking it completely, I was off of it for 1 day and I couldn't walk. I had gone to the bathroom in the middle of the night, and went to stand up to get off of the toilet, and my knees gave out on me. I wound up on the floor. My parents came in and walked me back to bed, and then I was rushed back to the doctor. Every joint gave out on me. They had to actually support me from behind as I was trying to walk. He had to start me back on the Prednisone again, and wean me off even more slowly, to the degree of taking it down just 5 mg a day for like another 2 weeks.
Even though you might not like the Prednisone and you want to stop it, please, please, please, do not stop taking it until your doctor tells you and follow his instructions to the letter!
Last edited by purple2067; 02-01-2010 at 11:31 AM.